Tornadoes · United States · Ohio · 2015

EF0 tornado, Pitsburg, Ohio, December 23, 2015

This EF0 tornado ran 0.0 miles across Darke County on December 23, 2015, touching down at 5:12 PM EST and reaching 20 yards wide. It killed nobody, and did $6,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
December 23, 2015
Touchdown
5:12 PM EST (22:12 UTC)
Lifted
5:15 PM EST (22:15 UTC)
On the ground
3 minutes
Path length
0.0 miles (0.0 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
Property damage
$6,000
County
Darke County
Touchdown point
39.990, -84.520
Lift-off point
39.990, -84.520
Record number
1512231612-01

The damage survey

3 damage points were recorded along this path by NWS ILN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 78 mph.

  • roof peeled off of large metal building. insulation debris plastered on upstream walls indicative of circulation.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A squall line developed ahead of an ejecting upper system over the lower Ohio Valley and raced northeast into the region. A second squall line developed and trailed the first one by an hour or so.

A damage survey conducted near Ohio Route 49 east of Arcanum, confirmed that an EF0 tornado briefly touched down and lifted up the roof of a large metal building, lofting a portion of the roof onto a nearby car and scattering debris along the property.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

21 minutes of warning. NWS ILN issued a tornado warning for this county at 21:51 UTC, 21 minutes before the tornado touched down, in force until 22:15 UTC.

The county was under a severe thunderstorm watch, issued at 21:17 UTC and running to 01:00 UTC.

Issued (UTC)ExpiredProductOffice
21:17 UTC01:00 UTCSevere Thunderstorm WatchILN
21:27 UTC22:15 UTCSevere Thunderstorm WarningILN
21:51 UTC22:15 UTCTornado WarningILN
22:11 UTC22:30 UTCTornado WarningILN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:37 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at Dec 23, 4:28 PM EST, 44 minutes earlier.

Area forecast discussion, Dec 23, 4:28 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
428 PM EST WED DEC 23 2015

.SYNOPSIS...
A LINE OF SHOWERS AND STORMS WILL MOVE THROUGH THE REGION THIS
AFTERNOON AND EVENING. A WEAKENING COLD FRONT WILL MOVE THROUGH
TOMORROW MORNING...STALLING SOUTHEAST OF THE AREA BY THURSDAY
EVENING. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH EARLY NEXT
WEEK WITH ADDITIONAL CHANCES FOR RAIN DEVELOPING OVER THE WEEKEND
AS THE FRONT MOVES NORTH.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SQUALL LINE IS ADVANCING MUCH QUICKER THAN ANY OF THE MODELS HAD
FORECAST...ENTERING THE FA BETWEEN 21-22Z. DECIDED TO HOLD THIS LINE
TOGETHER ACROSS THE ENTIRE CWA...AND HAVE FORECASTED IT THROUGH
THE FA BY 03Z. USING THIS SOLUTION MAKES FORECASTING THE REST OF
THE NIGHT TRICKY...SINCE THEY DONT BRING THE LINE IN UNTIL AFTER
00Z. SECOND FLY IN THE OINTMENT IS LINE SEGMENT MOVING THROUGH
WESTERN KY. HOW AND WHEN WILL IT REACH THE FA. HELD ON TO SOME
PREVAILING SHOWERS BEHIND THE LINE FOR SEVERAL HOURS...THEN BEGAN
TO DRY THING OUT FROM W TO EAST BEGINNING AROUND 04Z. EXCEPT FOR A
LINGERING 20 POP IN THE EXTREME SE...HAVE THE FA AREA DRY BY 12Z.

TEMPERATURES WILL BE NON DIURNAL TONIGHT...STAYING STEADY OR
RISING FOR THE FIRST PART OF THE TONIGHT BEFORE FALLING OFF AT
THE END. A LARGE TEMPERATURE GRADIENT SHOULD EXIST AT THE END OF
TONIGHT WITH LOWS IN THE NW COUNTIES IN THE MID 40S AND THE UPPER
50S IN THE SE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
OTHER THAN A LINGERING SLIGHT CHANCE OF A SHOWER IN THE EXTREME
SOUTHEAST COUNTIES TOMORROW MORNING. THURSDAY SHOULD BE DRY. A
MIX OF CLOUDS AND SUN SHOULD ALLOW TEMPERATURES TO REMAIN WELL
ABOVE NORMAL WITH HIGHS REACHING THE MID 50S IN THE NORTHWEST AND
THE MID 60S ACROSS THE SOUTH.

WITH HIGH PRESSURE BUILDING ACROSS THE GREAT LAKES TOMORROW INTO
THURSDAY NIGHT THE FRONT IS SHUNTED SOUTH OF THE REGION. THERE IS
A WIDERANGE IN MODEL SOLUTIONS FOR LATE THURSDAY NIGHT INTO FRIDAY
IN HOW QUICKLY THE PCPN RETURNS INTO THE FA. THE GFS AND CANADIAN
KEEP THE FA DRY THURSDAY NIGHT...WHILE THE NAM AND ECMWF BRING
SOME LIGHT PCPN IN NRN KY. THE ECMWF AND CANADIAN THEN LIFT THE
PCPN OVER THE FA FRIDAY...WHILE THE GFS AND NAM KEEP IT SOUTH OF
THE REGION. LEANED TOWARDS THE GFS SOLUTION SINCE IT IS THE MOST
CONSISTENT...DID ADD A CHANCE OF PCPN IN THE SOUTH TO COVER THE
OTHER SOLUTIONS.

ANOTHER WARM DECEMBER DAY IS FORECAST FOR CHRISTMAS. HIGHS
RANGING FROM THE MID 50S TO MID 60S.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A VERY ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH MUCH OF THE
EXTENDED PERIOD WITH A COUPLE ROBUST SYSTEMS MOVING THROUGH THE
REGION. A WARM FRONT WILL LIFT NORTHWARD THROUGH THE AREA SATURDAY
MORNING ALONG WITH STRONG WAA AND ISENTROPIC LIFT. MOISTURE
TRANSPORT WILL BE IMPRESSIVE SATURDAY INTO SUNDAY THANKS TO A 40 TO
50 KT LLJ ADVECTING IN UPPER 50S TO LOWER 60S DEW POINTS. GIVEN THAT
THE AXIS OF STRONGEST MOISTURE TRANSPORT WILL BE ORIENTED ALONG THE
FRONT...EXPECT COPIOUS AMOUNTS OF MOISTURE. PWATS SATURDAY INTO
SUNDAY WILL LIKELY INCREASE TO OVER 1.5 INCHES ACROSS OUR ENTIRE
CWA. NAEFS PWAT STANDARDIZED ANOMALIES WITHIN THE ILN CWA ARE
FORECAST TO EXCEED 3 SIGMAS AND THE MAJORITY OF THE CWA WILL ALSO
FALL WITHIN THE NAEFS MAXIMUM PWAT PERCENTILES FOR LATE
DECEMBER...NEEDLESS TO SAY A VERY IMPRESSIVE MOISTURE SIGNAL FOR
THIS TIME OF YEAR. FOCUS FOR THE HEAVIEST SHOWERS WILL BE MAINLY
ALONG THE WARM FRONT AS IT LIFTS FROM SOUTH TO NORTH ON SATURDAY.
THE FRONT WILL THEN STALL JUST NORTHWEST OF THE ILN CWA SATURDAY
NIGHT...AND DROP BACK SOUTHEASTWARD AS A COLD FRONT ON SUNDAY.
MUCAPES WILL BE A FEW HUNDRED J/KG AND FORECAST SOUNDINGS SUPPORT A
CHANCE OF THUNDER UNTIL THE COLD FRONT PUSHES THROUGH. LOCALIZED
FLOODING AND LATER ON SOME RIVER FLOODING WILL BE POSSIBLE GIVEN THE
PROLONGED PERIOD OF ANOMALOUSLY HIGH MOISTURE.

MUCH COLDER /BUT STILL ABOVE NORMAL/ AND DRIER AIR WILL STREAM IN
BEHIND THE FRONT SUNDAY NIGHT. CANNOT RULE OUT A LIGHT RAIN/SNOW MIX
IN THE FAR NORTH EARLY MONDAY MORNING BEFORE TEMPERATURES WARM AND
SUPPORT A CHANGEOVER TO RAIN DURING THE DAY MONDAY. AS THE GFS/ECMWF
BEGIN TO DIVERGE ON MONDAY HAVE GONE WITH A BLEND OF THE TWO FOR THE
REMAINDER OF THE EXTENDED PERIOD. A SURFACE LOW WILL DEVELOP OVER
THE SOUTHERN PLAINS AND LIFT INTO THE OHIO VALLEY MONDAY INTO
TUESDAY. ANOTHER SIGNIFICANT PUSH OF MOISTURE WILL ALLOW FOR MORE
WIDESPREAD SHOWERS ACROSS THE AREA MONDAY AND MONDAY NIGHT. SEEING
VERY LITTLE IF ANY ELEVATED INSTABILITY SO DO NOT EXPECT ANY THUNDER
WITH THIS SYSTEM. THEN GENERALLY SLIGHT CHANCE POPS FOR TUESDAY INTO
WEDNESDAY AS WEAK DISTURBANCES MOVE THROUGH...WITH SOME LIGHT SNOW
SHOWERS POSSIBLE TUESDAY NIGHT.

TEMPERATURES WILL START OFF WELL ABOVE NORMAL ON SATURDAY WITH
RECORD HIGHS CERTAINLY POSSIBLE GIVEN A BROAD 925 MB TEMP ANOMALY
ABOVE 2 SIGMAS SITTING OVER THE OHIO VALLEY. HIGH TEMPERATURES ON
SATURDAY WILL LIKELY BE IN THE LOW 60S NORTH AND NEAR 70 IN THE
SOUTH. WILL COOL BACK DOWN FOR THE REMAINDER OF THE PERIOD BUT STILL
REMAIN ABOVE NORMAL FOR LATE DECEMBER.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
LOW PRESSURE CENTERED OVER THE MISSOURI VALLEY WILL TRACK NE TO
THE GREAT LAKES OVER NEXT 12 HRS. AN ASSOCIATED COLD FRONT WILL
PIVOT EASTWARD FROM THE LOW INTO THE REGION AFTER 00Z TONIGHT.

MAIN CONCERN THROUGH 00Z WILL BE TIGHTENING OF PRESSURE
GRADIENT...LEADING TO GRADUALLY INCREASING SOUTHERLY WINDS... WITH
GUSTS TO 30 KTS POSSIBLE AFTER 00Z. SHOWERS ACROSS SOUTHERN
INDIANA WILL GRADUALLY MOVE INTO THE REGION AFTER 21Z... AND HIGH
RESOLUTION MODELS CONTINUE TO BRING SHOWER ACTIVITY INTO WESTERN
TAF SITES OF KCVG...KLUK...KDAY...AND KILN...WITH KCMH AND KLCK
REMAINING DRY THROUGH 00Z.

AFTER LATE AFT SHOWERS... MAIN CONCERN WILL BE AN ORGANIZED AREA
OF CONVECTION WHICH IS FORECAST TO MOVE THROUGH THE AREA IN THE
00Z TO 06Z TIME FRAME. THIS FEATURE SEEMS TO BE SOMEWHAT
REFLECTED AT THE SURFACE BY A CONVERGENT PREFRONTAL TROF AXIS. THE
HIGH RESOLUTION MODELS ARE COMING INTO BETTER AGREEMENT WITH
TIMING WITH MAIN AREA OF TSRA. IN THE VERY MOIST AIRMASS... MVFR
CONDITIONS ARE LIKELY IN SHOWERS WITH IFR VISIBILITIES POSSIBLE
IN THE HEAVIER SHOWERS/STORMS. WIND GUSTS OVER 40KTS ARE POSSIBLE
WITH THE STRONGER STORMS THAT DEVELOP.

AFTER 06Z THURSDAY...TSRA IS EXPECTED TO MOVE E OF KCMH AND KLCK
FAIRLY QUICKLY AND AFOREMENTIONED FRONT WILL MOVE INTO THE AREA.
AS OF NOW...NOT MUCH ACTIVITY IS EXPECTED ALONG THE FRONT AS
FORCING WEAKENS AND THE LOW MOVES WELL AWAY FROM OUR REGION. MVFR
CIGS ARE LIKELY TO SCATTER OUT BY 12Z WITH VFR CONDITIONS AND
LIGHTER WINDS EXPECTED FOR END OF TAF PERIOD.

OUTLOOK... MVFR CONDITIONS POSSIBLE FRIDAY NIGHT INTO MONDAY AS A
FRONT AND ASSOCIATED PRECIPITATION LINGER ACROSS THE REGION.

&&

.CLIMATE...
TODAY WILL BE THE PEAK OF THE ANOMALOUSLY WARM TEMPERATURES OVER
THE MIDDLE OHIO VALLEY. 925MB TEMPERATURES ANOMALIES TODAY ARE
EXPECTED TO BE 2.0 TO 2.5 SIGMA ABOVE CLIMATOLOGY...AND THUS IT IS
NO SURPRISE THAT RECORD MAX TEMPERATURE VALUES ARE IN THE
FORECAST...EVEN WITH THE PRESENCE OF CLOUD COVER AND INCREASING
MOISTURE. THESE ANOMALIES WILL INCREASE AGAIN TO AROUND 2.0
SIGMA BY SATURDAY EVENING...AS THE FRONTAL BOUNDARY MOVES NORTH OF
THE REGION. THOUGH RECORD HIGHS ARE MOST LIKELY TODAY (WEDNESDAY)
AND SATURDAY...RECORD HIGH MINIMUM TEMPERATURES MAY ALSO BE
THREATENED AT TIMES THROUGH THE NEXT WEEK.

THE CURRENT FORECAST INCLUDES RECORD HIGHS FOR ALL THREE CLIMATE
SITES TODAY...

CVG...FORECAST 68...RECORD 66 (1933)
CMH...FORECAST 66...RECORD 62 (1933)
DAY...FORECAST 66...RECORD 59 (1957)

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HATZOS/SITES
NEAR TERM...SITES
SHORT TERM...SITES
LONG TERM...KURZ
AVIATION...KC
CLIMATE...
Hazardous weather outlook, Dec 23, 4:31 PM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
431 PM EST WED DEC 23 2015

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-242145-
WAYNE-FAYETTE-UNION-FRANKLIN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-LICKING-PREBLE-MONTGOMERY-
GREENE-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
431 PM EST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND
WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION LATE
THIS AFTERNOON THROUGH THE EARLY OVERNIGHT HOURS. SOME OF THESE
STORMS MAY BE STRONG TO SEVERE. DAMAGING WIND GUSTS ARE THE
PRIMARY EXPECTED SEVERE WEATHER THREAT...BUT THERE COULD ALSO BE A
CHANCE FOR TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

RIVER FLOODING POTENTIAL WILL INCREASE OVER THE WEEKEND AND INTO
EARLY NEXT WEEK...AS SEVERAL PERIODS OF PERSISTENT RAINFALL ARE
EXPECTED TO OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

In the hours before

Local storm report, Dec 23, 4:53 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
453 PM EST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     OSGOOD                  39.13N 85.29W
12/23/2015  E54 MPH          RIPLEY             IN   PUBLIC

&&
Local storm report, Dec 23, 4:57 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
457 PM EST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND GST     KRID RICHMOND APT       39.76N 84.84W
12/23/2015  M52 MPH          WAYNE              IN   AWOS

&&
Local storm report, Dec 23, 5:03 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
503 PM EST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND GST     1 NE ECONOMY            39.99N 85.07W
12/23/2015  M55 MPH          WAYNE              IN   PUBLIC

&&
Local storm report, Dec 23, 5:05 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
505 PM EST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     KOXD OXFORD MIAMI APT   39.50N 84.78W
12/23/2015  M49 MPH          BUTLER             OH   AWOS

&&
Special weather statement, Dec 23, 5:10 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
510 PM EST WED DEC 23 2015

OHZ034-035-042-043-232245-
AUGLAIZE OH-MERCER OH-DARKE OH-SHELBY OH-
510 PM EST WED DEC 23 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN AUGLAIZE...
MERCER...NORTHEASTERN DARKE AND NORTHWESTERN SHELBY COUNTIES UNTIL
545 PM EST...

AT 510 PM EST...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 7 MILES WEST OF OHIO CITY TO 9 MILES EAST OF GENEVA TO
6 MILES SOUTHEAST OF PORTLAND...MOVING EAST AT 55 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
CELINA...ST. MARYS...COLDWATER...NEW BREMEN...MINSTER...ST. HENRY...
FORT LORAMIE...FORT RECOVERY...ROCKFORD...NEW KNOXVILLE...MOULTON...
WABASH...MENDON...OSGOOD...CHICKASAW...BURKETTSVILLE...BUCKLAND...
MONTEZUMA...NEW WESTON AND BULKHEAD.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 4073 8446 4068 8445 4068 8424 4034 8430
      4034 8480 4073 8480
TIME...MOT...LOC 2210Z 256DEG 49KT 4077 8477 4057 8479 4035 8492

KURZ
Local storm report, Dec 23, 5:11 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
511 PM EST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     GUILFORD                39.17N 84.91W
12/23/2015  E62 MPH          DEARBORN           IN   PUBLIC

            LOST POWER TEMPORARILY.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 12:00Z

10.2 hours before the tornado, 88 km from the path. December 23, 2015.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2015-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 133 joules per kilogram, CIN -40, lifted condensation level 583 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2015-12-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 34 square meters per square second, 0 to 6 km bulk shear 46 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-40 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
46 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 00:00Z

1.8 hours after it, 88 km from the path. December 24, 2015.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2015-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 21 joules per kilogram, CIN -105, lifted condensation level 861 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2015-12-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 313 square meters per square second, 0 to 6 km bulk shear 63 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-105 J/kg
Surface CAPE
102 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
63 kt
0-1 km bulk shear
48 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
5.9 K/km

Open this sounding in Storm Lab

The radar

The Cincinnati radar (KILN), 87 km away, was scanning. The volume nearest the touchdown began at 22:13 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:54 UTCTSTM WND GST 59Koxd Oxford Miami AptButler, OH
22:00 UTCTSTM WND DMGCamdenPreble, OHLARGE TREE FELL ON HOUSE.
22:00 UTCTSTM WND DMGEatonPreble, OHONE LARGE TREE KNOCKED DOWN.
22:00 UTCTSTM WND GST 49Koxd Oxford Miami AptButler, OH
22:05 UTCTSTM WND DMG10 Se GreenvilleDarke, OHBUILDING ROOF BLOWN OFF. NUMEROUS LARGE TREES DOWN ON ROADWAYS AND LINES DOWN.
22:05 UTCTSTM WND DMG5 Sse New MadisonPreble, OHHALF A BARN BLOWN DOWN AT MAPLE AND VICTORIA. TOP 4 FEET OF A 2 FOOT TREE BROKEN.
22:05 UTCTSTM WND DMGEldoradoPreble, OHPART OF A ROOF BLOWN OFF IN EL DORADO. TIME ESTIMATED BY RADAR.
22:07 UTCTSTM WND DMG1 E CamdenPreble, OHMULTIPLE TREES DOWN ACROSS PREBLE COUNTY...INCLUDING NEAR INTERSECTION OF 725 AND UPPER SOMERS RD. TIME ESTIMATED BY RADAR.
22:12 UTCTORNADO2 E ArcanumDarke, OHEF0 TORNADO LIFTED UP THE ROOF OF A LARGE METAL BUILDING LOFTING IT ONTO A NEARBY CAR.
22:19 UTCTSTM WND GST 59Koxd Oxford Miami AptButler, OH
22:19 UTCNON-TSTM WND GST 59Koxd Oxford Miami AptButler, OH
22:21 UTCTSTM WND GST 53TrentonButler, OHVIA MEDIA
22:23 UTCTSTM WND DMG2 Nw Pleasant HillMiami, OHMIAMI COUNTY EMERGENGY MANAGER REPORTED MULTIPLE BUILDINGS DAMAGED AT 1845 NORTH RANGELINE ROAD. HE WILL CONDUCT A DAMAGE SURVEY TOMORROW MORNING.
22:23 UTCTSTM WND DMG4 Nnw West MiltonMiami, OHBARN DESTROYED BY WIND.
22:33 UTCTSTM WND GST 56Kday Dayton Cox AptMontgomery, OH
22:40 UTCTSTM WND DMGEatonPreble, OHONE LARGE TREE KNOCKED DOWN.
22:40 UTCNON-TSTM WND DMGCamdenPreble, OHLARGE TREE FELL ON HOUSE.
22:46 UTCTSTM WND GST 53Kffo Wright-Patt AfbGreene, OH
22:52 UTCNON-TSTM WND DMG4 Nnw West MiltonMiami, OHBARN DESTROYED BY WIND.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2015 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are

The other tornadoes of December 23, 2015

30 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 233:27 AM ESTEF0Berkeley, SC0.2100$18,000
December 238:21 AM CSTEF1Van Buren, AR0.275$80,000
December 239:43 AM CSTEF1Carter, MO6.0100$90,000
December 239:56 AM CSTEF1Wayne, MO3.050$5,000
December 2310:08 AM CSTEF1Wayne, MO3.075$50,000
December 2311:15 AM CSTEF0Jackson, IL6.050$5,000
December 2311:23 AM CSTEF1Perry, IL5.0200$175,000
December 2312:30 PM CSTEF1Edwards, IL4.3100$13,000
December 2312:32 PM CSTEF1White, IL1.6100$75,000
December 233:42 PM ESTEF1Johnson, IN0.340$25,000
December 232:54 PM CSTEF3Coahoma, MS61.6800228$2.4 million
December 233:55 PM ESTEF1Hamilton, IN0.7140$50,000
December 232:57 PM CSTEF2Lee, AR4.7100$100,000
December 234:13 PM ESTEF1Decatur, IN0.850$25,000
December 233:39 PM CSTEF0Spencer, IN2.050$3,000
December 234:55 PM ESTEF0Wayne, IN3.330$150,000
December 234:10 PM CSTEF4Holly Springs–Ashland tornado, Mississippi and Tennessee75.11,300936$11 million
December 234:15 PM CSTEF1McDonough, IL10.750
December 234:33 PM CSTEF0Mercer, IL10.650
December 234:34 PM CSTEF1Linn, IA2.350
December 234:43 PM CSTEF1Madison, TN1.250$25,000
December 235:38 PM CSTEF1Dubuque, IA1.125
December 236:43 PM ESTEF1Wayne, MI2.0100$500,000
December 236:16 PM CSTEF1Prentiss, MS3.980$100,000
December 236:17 PM CSTEF2Perry, TN14.95002$1.0 million
December 236:55 PM CSTEF3Wayne, TN48.48007$4.1 million
December 237:00 PM CSTEF2Lauderdale, AL to TN14.94001$100,000
December 238:11 PM ESTEF1Pendleton, KY3.84203$120,000
December 2310:14 PM CSTEF2DeKalb, TN8.4250$400,000
December 2311:25 PM ESTEF0Wood, WV0.225$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.